Comments on
You Will Gain Weight on these 6 Psychiatric Medications


I had been on the drug Zyprexa (olanzapine) for four weeks and had already gained 15 pounds which, you know, didn’t help my depression.

After going to a wedding and catching a side view of myself, I called my doctor and told him that my name was now Violet Beauregarde, you know, the gum chewer in “Charlie and the Chocolate Factory” who becomes a blueberry balloon. Except that when I rose to the top of the room I was crying.

“The two most common questions that patients ask me are, ‘Will I become dependent on the medications?’ and ‘Will I gain weight?’” says Sanjay Gupta, M.D.

11 Comments to
You Will Gain Weight on these 6 Psychiatric Medications

The comments below begin with the oldest comments first. (If there's more than one page, click on the last comments page to jump to the most recent comments.) Jump to reply form.

  1. I think the headline should read “6 drugs with the potential to cause weight gain.” You include a drug like Seroquel, which only 6-8% gain weight-that’s not exactly likely. You want to be careful with your words, especially when these drugs are used to treat conditions where med. compliance is a considerable issue. Your work comes with a good deal of disclaimers but I wouldn’t want the headline to characterize the way someone read the article. I would hate if someone stopped taking their meds.

    • I agree that the title should read “6 drugs with the potential to cause weight gain” as you indicated.

      But I would like to make a point.

      I’m not sure if you mean Seroquel has a 6-8% chance of causing weight gain or if you mean it can increase a person’s weight by 6-8%. The prescribing documentation states that Seroquel causes weight gain in 23% of the people who take it. It increased their weight by an average of 7% in clinical trials that lasted either 3 or 6 WEEKS.

      Most people take Seroquel for much longer than that. There are also many people who are prescribed more than twice the dosages used in those clinical trials.

      No one should abruptly stop taking any medication because of something they read on a web site. They need to work closely with their doctor and bring their concerns to him or her.

      Many people take Seroquel and do not experience the weight gain but people should be aware of the possibility of weight gain and closely monitor their weight.

  2. Here is a casual observation about weight gain and RISPERDAL CONSTA (injectable long term anti-psychotic and mood stabilizer.) I was a staff nurse and nurse practitioner at an injections clinic where I injected Risperdal Consta for about 5-6 years to a patient population of perhaps 20 patients. I took and recorded weights regularly. Every single patient showed ongoing weight gain during the time they received Risperdal Consta. I discussed weight gain with each patient and recommended calorie reduction but this attempted intervention was a failing one, even in patients who worked hard physical labor. Patients clearly understood the risk of weight gain and opted for the treatment. I am now retired and I can not cite specific statistics but the weight gain was substantial (35-50 pounds) over the period of time that I injected these patients.

    I also worked in medication research and I can tell you that the percent of side effects stated in official literature, e.g. the statements published in the PDR and elsewhere, are vastly understated and do not represent the real list experience of clinicians.

  3. If you are started on a drug that you know makes you gain weight becasue you were on it a few years ago and cant remember why the doctor stopped it, what are the chances that you can not gain weight or at least control the possibilities by cutting calories and excercising more that you usually do?? Leary of starting this drug again even though I beleive it may help me with my other issues!! What to do???

  4. This article is spot on!! I gained 80 pounds my first year on Paxil. To be fair I quit smoking that same year.
    No weight gain on Prozac or Celexa, which I’ve been on for about 11 years. I am taking Elavil for migraines but had very dark thoughts. Cut back on my Celexa am doing better. They gave me Palomor to try instead of the Elavil. Two weeks in I’ve gained 2pounds, noticed my appetite increased and it’s not helping my pain esp. My headaches.
    I think I’ll go back to Elavil and try to get off Celexa.

    • I just learned about possible weight gain taking Mirtazapine. I recently quit this prescription after taking it for four years. I also quit smoking four years ago. Since December 5, I’ve lost about six pounds.

  5. I started Remeron (Mirtazapine) in 2010 after an angioplasty that went bad. I also have an abdominal aortic aneursym. Because of both issues I was put on an anti-depressant. I also quit smoking the day of the angioplasty. Over the next few years I have gained 30+ pounds. I started a water aerobics class thinking this would help me lose weight–it hasn’t in the three years. I recently decided to quit the anti-depressant as I’m feeling great. Since December 3 I’ve reduced the intake down to 0. A couple of weeks ago my pants fit differently so I weighed myself and I’d lost a couple of pounds. Yesterday when I buckled my belt it was a notch tighter. I’ve lost about six pounds. When I Googled Remeron for weight gain, I was amazed. Hoping I lose another 6-10 pounds.

  6. Paxil does cause weight gain. In 2000, I weighed 130, 5’8″ tall. My doctor prescribed it because I complained of being tired after my mastectomy and radiation. I wasn’t depressed, just tired, but didn’t understand what Paxil really does. Less than 2 years later, I weighed 162. I got myself off of the Paxil and lost all of the weight easily within 6 months. In 2010, a different doctor prescribed Paxil for menopausal hot flashes. Well, here I am 5 years later, and I weight 175. Paxil does something to the brain that makes you feel hungry all the time and also tired all of the time–which is a bad combination. I have been off Paxil for just 3 weeks, and I am already feelling less hungry, but feeling horrible, because Paxil withdrawal is horrible. Once I get through that, I am hoping that I can again get the weight off. I am a super active person, at least 30 minutes of exercise daily, work fulltime, moving around all day long at my job, cleaning house at least 5 hours per week, walking my dog, etc. Do not take Paxil unless it is a matter of life or death, certainly not for the reasons it was prescribed for me. I wish I had realized this before taking it again for 5 years!

  7. I have had chronic insomnia for decades. I’m now 67. I also take 20 mg. of celexa, tho’ am not sure I really need it. For a few years I used ambient but stopped a year ago after my husband found me sleepwalking and eating in my sleep. It had also gone flat and I was waking up in 4 hours anyway. Now I am trying doxepine again but like so many others, I am now hungry all the time – it’s only been about 4 days and I’ve gained a pound. This isn’t good for me. What else can I try that doesn’t have weight gain as a fairly common side effect?

  8. PS I do not have apnea or any other health problems.

  9. I am 23 years old male and my weight is about 50 kgs only i want to increase my weight and health anybody can help me or treat me please i am very worry about my less weight and health doctors and people please help me whatsapp me 03461243008 or give instructions by email me

 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Post a Comment: